Adding acetaminophen to nonsteroidal anti-inflammatory drugs (NSAIDs), such as ibuprofen or naproxen, can be an effective way to improve pain relief. In fact, in Europe there are products that combine the two. But one study shows the combination could potentially increase the risk of gastrointestinal bleeding.
In a British study published in the Annals of the Rheumatic Diseases, 900 patients were assigned to one of four treatment groups – acetaminophen only, ibuprofen only, a low dose of both acetaminophen and ibuprofen, and high dose of acetaminophen and ibuprofen – and then evaluated after 10 days and again after three months.
While the group taking the high-dose combination pill experienced the biggest improvements in pain relief, stiffness, function and quality of life at both check-ups, that pain relief came at a cost. At the end of the 13-week trial, 38.4 percent of patients in the high-dose combination group saw their hemoglobin levels drop compared with 24.1 percent in the group taking low-dose combination pills, 20.3 percent on acetaminophen alone and 19.6 percent on ibuprofen alone. Hemoglobin is the main component of red blood cells, and a drop in hemoglobin can be a sign of gastrointestinal bleeding; however, the study results didn’t conclusively link the drop to hemoglobin to GI bleeding.
The researchers write that they are concerned that there may be a synergistic – and not just additive – effect between ibuprofen and acetaminophen in the combination pills that potentially leads to GI bleeding.
“The significance of this article is that it points out the possible complications of taking over-the-counter medications without knowing the exact dosages or side effects,” says Terry L. Moore, MD, director of the division of rheumatology and pediatric rheumatology at Saint Louis University Medical Center. Dr. Moore was not involved with the study.